Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 26, NWS Houston/Galveston, TX

April 8, 2021Grimes County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 8, 2021, 9:54 PM CDT for Grimes County, Montgomery County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 9:54 PM CDT (02:54 UTC)
Expired
Apr 8, 2021, 10:19 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grimes County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 133 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS54 KHGX 090254
SVRHGX
TXC185-339-090330-
/O.NEW.KHGX.SV.W.0026.210409T0254Z-210409T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
954 PM CDT Thu Apr 8 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grimes County in southeastern Texas...
  West central Montgomery County in southeastern Texas...

* Until 1030 PM CDT.

* At 954 PM CDT, a severe thunderstorm was located near Anderson, or
  near Navasota, moving southeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Navasota, Montgomery, Anderson, Todd Mission, Plantersville, Dobbin
  and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3035 9561 3025 9576 3025 9600 3039 9607
      3042 9608 3043 9608 3043 9609 3046 9610
      3053 9604 3058 9590
TIME...MOT...LOC 0254Z 307DEG 30KT 3043 9602 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
768 
WWUS54 KHGX 090309
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1009 PM CDT Thu Apr 8 2021

TXC185-339-090330-
/O.CON.KHGX.SV.W.0026.000000T0000Z-210409T0330Z/
Grimes TX-Montgomery TX-
1009 PM CDT Thu Apr 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN GRIMES AND WEST CENTRAL MONTGOMERY COUNTIES...

At 1009 PM CDT, a severe thunderstorm was located 7 miles northwest
of Todd Mission, or 11 miles east of Navasota, moving southeast at 35
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Montgomery, Todd Mission, Plantersville, Dobbin and Dacus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3035 9561 3025 9576 3025 9595 3036 9602
      3040 9603 3043 9601 3041 9602 3045 9598
      3049 9589 3049 9580
TIME...MOT...LOC 0309Z 307DEG 30KT 3035 9590 

HAIL...1.00IN
WIND...<50MPH
 
$$
712 
WWUS54 KHGX 090319
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
1019 PM CDT Thu Apr 8 2021

TXC185-339-090329-
/O.CAN.KHGX.SV.W.0026.000000T0000Z-210409T0330Z/
Grimes TX-Montgomery TX-
1019 PM CDT Thu Apr 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIMES AND WEST
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3035 9561 3025 9576 3025 9595 3036 9602
      3040 9603 3043 9601 3041 9602 3045 9598
      3049 9589 3049 9580
TIME...MOT...LOC 0318Z 307DEG 30KT 3030 9582 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:42 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 8, 7:42 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
742 PM CDT Thu Apr 8 2021

.DISCUSSION...

Updated to add a chc of thunderstorms for NW areas for the next 3
hours as a severe thunderstorm in central Texas moves southeast
toward the area. With the loss of heating, the storm could weaken
as it approaches Brazos/Madison counties between 830 and 930 PM.

Wood

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT Thu Apr 8 2021/

AVIATION [00Z TAF Issuance]...

VFR conditions will continue through the evening across the area.
Patchy fog and low ceilings will again becoming an issue tonight.
CIGs will be between 1500-2500ft with occasional drops to 700ft
starting at midnight and lasting through the midmorning. Fog
tonight will much more isolated than last night due to the warmer
ground (temperatures this afternoon got into the upper 80s which
may have allowed the ground to absorb enough heat to keep
the near surface air from saturating enough for fog development).
Did keep the mention fog in at CXO, LBX, SGR, and GLS as the
potential is still there. CIGs will gradually improve through the
morning with VFR conditions expected HOU northward. LBX and GLS
may deal with 2500-3500 CIGs through the entire day. Cloud cover
returns tomorrow evening as a cold front approaches from the
northwest.

Fowler

PREV DISCUSSION /Issued 333 PM CDT Thu Apr 8 2021/...

SHORT TERM [Tonight Through Friday Night]...

Onshore winds are returning to the area today, and this is helping to
boost temperatures into the low to mid 80s. Could see values go up a
couple more degrees before the area starts to cool down this evening.
There will not be much of a cool down overnight as the south winds actually
begin to strengthen in response to a tightening pressure gradient. Deepening
moisture with this flow will result in increasing cloud cover this evening
and overnight, and temperatures should only fall into the mid to upper
60s. We are seeing some models that have showers/thunderstorms edging
close to Houston County overnight, and we'll keep an eye on how this
all unfolds. Forecast confidence/uncertainty increases significantly
Friday through Friday night regarding area rain chances and the potential
for strong/severe thunderstorm development. We are seeing a variety
of different model solutions, some of which are showing possible late
afternoon, evening and overnight activity moving across the area and
some of which are showing little to no development at all. If the cap
breaks, the wetter and more active solutions could pan out with the
potential for strong/severe storms per SPC's Day 2 Severe Weather Outlook.
If the cap holds, the little or no development solutions will win. For
now, will continue to keep shower and thunderstorm chances in the forecast
with the higher numbers Friday evening through Friday night. A lot of
uncertainty exists in the potential, timing and location of the possible
storms, and it is recommended people pay close attention to the forecast/
discussions/radar on Friday and Friday night to see how this all unfolds.

42

LONG TERM [Saturday Through Thursday]...

Will continue to carry some low POPs in for Sat morning as the main
cold front finally moves across the FA (mainly E/SE locations). High
pressure building in behind the boundary will clear skies and bring
a cooler/drier air mass into the region by the afternoon. And given
that this rather progressive pattern of late will be continuing, we
will see this surface high pressure move out quickly Sat night with
light E/SE winds returning by Sun. High temperatures on Sat will be
in the upper 70s to lower 80s...then warming into the lower/mid 80s
on Sun. Lows Sat night are forecast to range from around 50 for the
far northern counties to the upper 50s/low 60s at the coast.

Per extended global models, next week looks to be a somewhat unsett-
led one. A persistent E/SE at the lower levels along with a stalled
boundary (warm front?) lingering over the area and a series of weak
upper level shortwaves moving in from the west will keep at least a
low chance of POPs in for Mon through Thur. Progged PWs from 1.5 to
1.7" do seem to support this possible activity for much of the CWA.
(PWs even approaching 1.8-2" over the Gulf waters!) These increased
rain chances/clouds should help to keep high temperatures in the up-
per 70s and lower 80s for this timeframe...with lows slightly above
normals in the mid to upper 60s. 41

MARINE...

South winds will return to the area today and tonight and then strengthen
on Friday and Friday night. Caution or advisory flags might be needed
for the strengthening winds and associated building seas. The onshore
flow along with a potential for fog will persist until a cold front
pushes through late Friday night or early Saturday morning. There could
be some showers and thunderstorms too before or with the passage of
the front. A mainly easterly flow can be expected for the first half
of next week.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  89  61  79  51 /  30  20  20   0   0
Houston (IAH)              68  86  67  81  57 /  10  10  30  10   0
Galveston (GLS)            68  78  69  81  65 /  10  10  30  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...33

In the hours before

Local storm report, Apr 8, 9:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
903 PM CDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 SSW LAKE BRYAN        30.70N 96.49W
04/08/2021  M1.25 INCH       BRAZOS             TX   TRAINED SPOTTER

&&

JPF
Special weather statement, Apr 8, 9:46 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
946 PM CDT Thu Apr 8 2021

TXZ196-198-199-212-090330-
Brazos TX-Grimes TX-Waller TX-Montgomery TX-
946 PM CDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIMES...EASTERN
BRAZOS...WEST CENTRAL MONTGOMERY AND NORTHEASTERN WALLER COUNTIES
UNTIL 1030 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anderson, or 8 miles northeast of Navasota, moving southeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Navasota, Montgomery, Millican, Anderson, Todd Mission,
Plantersville, Dobbin and Dacus.

LAT...LON 3050 9622 3060 9603 3041 9560 3019 9586
TIME...MOT...LOC 0245Z 302DEG 29KT 3049 9601

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:39 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes51 min
Apr 8, 9:10 PM CDTTornado WarningHGXBrazos, Burleson, Grimes35 min
Apr 8, 9:46 PM CDTSpecial Weather StatementHGXGrimes44 min
Apr 9, 5:44 PM CDTSpecial Weather StatementHGXHouston31 min
Apr 9, 5:57 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity33 min
Apr 9, 6:44 PM CDTSpecial Weather StatementHGXTrinity31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.